Hail, McKenzie
- When
- July 11, 3:59 PM MST to 4:04 PM MST
- Where
- McKenzie County, 31.12 mi S of Fairview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.400, -104.000
Severe Thunderstorm Watch number 410 was in effect during this event. Late afternoon convection was triggered over eastern Montana near an eastward moving surface cold front, and in the presence of a moderate to strongly unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 410 was in effect during this event.
Late afternoon convection was triggered over eastern Montana near an eastward moving surface cold front, and in the presence of a moderate to strongly unstable air mass. The storms maintained their intensity as they tracked into western North Dakota, producing large hail and severe thunderstorm wind gusts during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 3:18 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 518 PM CDT THU JUL 11 2013 .UPDATE... ISSUED AT 510 PM CDT THU JUL 11 2013 THIS UPDATE FOR SEVERE THUNDERSTORM WATCH 410. LINE OF THUNDERSTORMS ACROSS SOUTHEAST MONTANA WILL MOVE INTO WEST CENTRAL AND SOUTHWEST NORTH DAKOTA BY 5 PM MDT. PRIMARY THREAT EARLY TUES EVENING WILL BE LARGE HAIL AND STRONG WINDS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 344 PM CDT THU JUL 11 2013 THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS SEVERE WEATHER POTENTIAL THROUGH TONIGHT...AND AGAIN FRIDAY AFTERNOON ACROSS THE EAST. STORMS HAVE ALREADY FIRED ACROSS EASTERN MONTANA PER THE 12Z WRF. THE CAP HAS ALREADY BROKEN THERE...WITH A STRONGER CAP LOCATED ACROSS WESTERN NORTH DAKOTA. DESPITE THAT...AM THINKING THE INFLUENCE OF THE SHORTWAVE APPROACHING FROM THE WEST WILL ENABLE STORMS TO PROGRESS INTO WESTERN NORTH DAKOTA OVER THE NEXT FEW HOURS. WITH 50 KTS OF DEEP LAYER SHEAR...MID LEVEL LAPSE RATES AROUND 9C...AND MU CAPES OF 2-4K J/KG...THINKING VERY LARGE HAIL WILL BE A THREAT...INITIALLY WITH SURFACE BASED STORMS...THEN WITH MORE ELEVATED CONVECTION OVERNIGHT. DEWPOINTS ARE ALSO RUNNING IN THE UPPER 60S/LOWER 70S...CREATING CONCERN FOR PRECIP-LOADED STORMS WITH ISOLATED DOWNBURST WINDS. SOME QUESTION AS TO HOW FAR EAST THE SEVERE WEATHER THREAT WILL PERSIST TONIGHT. THE FRONT WILL HANG UP ACROSS THE EAST FRIDAY AFTERNOON WITH ADDITIONAL ISOLATED SEVERE POSSIBLE BY LATE AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 344 PM CDT THU JUL 11 2013 THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE CONTINUATION OF THE ACTIVE WEATHER PERIOD ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE 12 UTC DETERMINISTIC SUITE IS GOOD AGREEMENT UPON QUASI-ZONAL FLOW ACROSS THE NORTHERN PLAINS ATOP A BROAD...FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL AND EASTERN CONUS. WHILE SOME DIFFERENCES IN TIMING OF INDIVIDUAL WAVES EMBEDDED WITHIN THE FAST UPPER LEVEL FLOW ARE TO BE EXPECTED AND ARE EVIDENT...A BLEND OF THE AVAILABLE GUIDANCE CAPTURES THE OVERALL ACTIVE PERIOD WELL. SPC DOES HAVE ALL OF WESTERN AND CENTRAL NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY. IN REGARDS TO TEMPERATURES...THE QUASI-ZONAL FLOW PATTERN SUGGESTS NEAR NORMAL TEMPERATURES IN THE 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 510 PM CDT THU JUL 11 2013 THE MAIN THREAT TO AVIATION THIS EVENING WILL BE THUNDERSTORMS AQCROSS THE WEST. THIS WILL IMPACT KISN/KDIK BEGINNING EARLY THIS EVENING...BETWEEN 23Z-03Z...FOLLOWED BY BIS-KMOT LATE THIS EVENING AFTER 03Z AND AFTER. VFR WILL BE THE RULE OUTSIDE OF THUNDERSTORMS. KJMS MAY SEE A THUNDERSTORM THREAT AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA LONG TERM...AYD AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 347 PM CDT THU JUL 11 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 347 PM CDT THU JUL 11 2013 /247 PM MDT THU JUL 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO FAR WESTERN NORTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING...THEN SPREAD EAST DURING THROUGH LATE EVENING AND OVERNIGHT. SOME SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE VERY LARGE HAIL AROUND GOLF BALL SIZE OR BIGGER...AND POSSIBLY ISOLATED WIND GUSTS AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING EAST. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY...SOME STORMS MAY BE SEVERE. THE THREAT FOR THUNDERSTORMS CONTINUES SUNDAY EVENING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND AGAIN FRIDAY AND SATURDAY. RP KINNEY/AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 446 PM CDT THU JUL 11 2013 NDZ031-032-040-043-112300- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- INCLUDING THE CITIES OF...BEACH...MEDORA...MARMARTH...BOWMAN 346 PM MDT THU JUL 11 2013 ...STRONG TO SEVERE THUNDERSTORMS TO ENTER SOUTHWEST NORTH DAKOTA BY 430 PM MDT... STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST MONTANA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE TO MOVE EAST AND APPROACH THE NORTH DAKOTA BORDER BY 430 PM MDT FROM TROTTERS THROUGH BEACH AND MARMARTH. THOSE ACROSS SOUTHWEST NORTH DAKOTA SHOULD BE ALERT TO THE POTENTIAL FOR INCOMING STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. AYD
The Glasgow radar (KGGW), 216 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Heavy rain accompanied the strong winds.
Small hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461169, 461170, 461171, 461172, 461175, 461178, 461177.